FDA warns of serious bleeding risk from stomach remedies containing aspirin

news
08 June 2016

Stomach remedies containing aspirin could cause internal bleeding, the Food and Drug Administration reminded people yesterday.

The FDA added it would investigate eight cases of serious bleeding associated with the products, which included antacid tablets that dissolved in water.

Alka-Seltzer was among the various products that consumers might not realise contained NSAIDs.

"These widely used products already contain warnings about this bleeding risk on their labels; though we are continuing to receive reports of this serious safety issue," the FDA said in a statement.

"As a result, we will continue to evaluate this safety concern and plan to convene an advisory committee of external experts to provide input regarding whether additional FDA actions are needed."

It is well known that Aspirin could cause stomach bleeding, as could other related drugs such as ibuprofen, also known as non-steroidal anti-inflammatory drugs or NSAIDs.

However, it might not be known to people that they were included in antacids and other stomach remedies sold over the counter.

"Over-the-counter aspirin-antacid products are sold under various trade names, including Alka-Seltzer Original, Bromo Seltzer, Medique Medi Seltzer, Picot Plus Effervescent, Vida Mia Pain Relief, Winco Foods Effervescent Antacid and Pain Relief, and Zee-Seltzer Antacid and Pain Reliever. They are also available as generic products," the FDA said.

The widely used OTC products already carried warnings about the bleeding risk in their labels.  According to Dr Karen Mahoney, deputy director and supervisory medical officer in FDA's Division of Nonprescription Drug Products, a review of adverse event reports identified 41 cases of serious bleeding associated with these products between 1969 and August 2014.

''In all of the cases, the patients had bleeding serious enough to result in hospitalization; 21 required transfusions due to the blood loss. Eight of the cases were reported after the warning was added to the labels in 2009,'' Mahoney said, Regulatory Affairs Professionl Society reported.





 search domain-b
  go